Tornadoes · United States · Minnesota · 2020

EF1 tornado, Brownton to Biscay, Minnesota, August 14, 2020

From Brownton to Biscay, this EF1 tornado ran 2.4 miles across McLeod County on August 14, 2020, touching down at 5:50 PM CDT and reaching 250 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 14, 2020
Touchdown
5:50 PM CDT (22:50 UTC)
Lifted
6:01 PM CDT (23:01 UTC)
On the ground
11 minutes
Path length
2.4 miles (3.9 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
McLeod County
Touchdown point
44.785, -94.248
Lift-off point
44.810, -94.213
Record number
2008141650-01

The damage survey

24 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • multiple directions, lifting?
  • Metal grain silo wall collapsed
  • near estimated start based on road survey
  • Beginning of path through crops per aerial survey and photo.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

During the afternoon of Friday, August, 14th, thunderstorms developed along a warm front across central Minnesota, with additional development southward in the warm sector by the late afternoon, and early evening. These storms were able to produce many tornadoes, most of which were rated EF-0, but three were rated EF-1. In addition to the tornadoes, there were other reports of downburst wind damage throughout central and southern Minnesota. ||Over a two week period, there were numerous road trips to determine if tornadoes occurred in rural areas. Due to the several storm spotters, emergency managers, and those who had drones to further the investigation, plus individuals recording the brief touchdowns, there were 16 tornadoes that occurred in Chanhassen NWS forecast area. Most of the tornadoes were confined to rural farmland, but there were a few that did damage farms, sheds, and outbuildings.

An NWS survey found damage consistent with an EF-0 tornado in McLeod County north of Brownton. Several trees were snapped, a trailer was overturned, and a metal grain silo wall was damaged and collapsed. There were numerous photos and videos of this tornado taken by storm chasers and shared on social media.

An NWS survey found damage consistent with an EF-1 tornado in Mcleod County between Biscay and Glencoe. Maximum wind speeds of 95 MPH snapped and uprooted several trees and damaged outbuildings. There were numerous photos and videos of this tornado shared on social media.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS MPX issued a tornado warning for this county at 22:43 UTC, 7 minutes before the tornado touched down, in force until 23:15 UTC.

The county was under a tornado watch, issued at 19:36 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
19:36 UTC01:00 UTCTornado WatchMPX
21:55 UTC22:30 UTCSevere Thunderstorm WarningMPX
22:29 UTC23:00 UTCSevere Thunderstorm WarningMPX
22:43 UTC23:15 UTCTornado WarningMPX
22:45 UTC23:30 UTCSevere Thunderstorm WarningMPX
23:13 UTC23:30 UTCSevere Thunderstorm WarningMPX
00:14 UTC00:28 UTCSevere Thunderstorm WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 14, 3:24 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 14, 3:24 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through tonight) Issued at 300 PM CDT
Fri Aug 14 2020

The key messages are the risk for severe storms this afternoon
across western Minnesota, transitioning eastward during the
evening hours. The main threat for tornadoes is across western
Minnesota, where there is a tornado watch in effect. The risk
transitions to more of a wind threat this evening as storms are
expected to form a line as they move east. There is also a risk of
large hail.

Complex severe weather scenario this afternoon, with a surface low
across the Minnesota/SD/ND border and a warm front draped out
eastward ahead of it. A cold front extended to the southwest, and
this will be the main focus for surface-based convection. The warm
sector in between had residual influences from the cold pool of
the morning convection, and was characterized by southeast winds,
and low T/Td depressions. This led to fairly high storm relative
helicity values and lower cloud bases. Combine that with the
building instability, and this set the stage for the potential of
tornadic thunderstorms as indicated by the Sig/Effective Sig Tor
parameters of 3 to 6. A tornado watch is in effect until 8PM this
evening for parts of west central Minnesota.

This watch may transition to a Severe Thunderstorm watch as storms
become more widespread, develop a cold pool, and transition into a
line of storms. We'll have to see how the convection evolved over
the next few hours before making this decision.

In summary, the parameter space is favorable for organize severe
weather, including tornadoes. The one element that gives some
pause is the idea that the HiRes CAMS show low Updraft Helicity
values, and the area of instability becomes more narrow and lower
with time this evening. In other words, the potential is there,
but this is certainly not a guarantee for widespread severe
weather.

.LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri
Aug 14 2020

There are few if any weather concerns in the extended forecast.
High pressure will build across the region in the wake if this
cold front. That will lead to clear skies with cooler temperatures
and lower humidity values. There is a small chance for some
showers across Lake Superior Saturday night, but those should be
northeast of the forecast area.

A shortwave trough in northwest flow will slide across the Upper
Midwest, but this too should pass through dry. In fact, the
region remains dry through Monday. On Tuesday another shortwave
trough will move across the region, and this could produce a
chance for showers or thunderstorms. Overall expect a fairly dry
forecast into next week, which lines up with the WPC QPF forecast
in the extended forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Aug 14 2020

VFR conditions developing this afternoon, but a cold front located
in far eastern South Dakota will move through and be the focus for
showers and thunderstorms, as well as a stout wind shift from the
south to the west/northwest. These thunderstorms could produce
gusty winds as they pass through the region. Later tonight expect
VFR conditions which should last into Saturday.

KMSP...
Narrow layer of MVFR stratus left over from this morning's
convection to the north will dissipate and should have VFR
conditions this afternoon until a cold front arrives this evening.
Thunderstorms are expected to develop along the cold front, and
winds will quickly shift and become west/northwesterly once the
front passes through.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind NW 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...JRB
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1254 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this afternoon and this
evening.

jrb

In the hours before

Special weather statement, Aug 14, 4:40 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
440 PM CDT Fri Aug 14 2020

MNZ058-059-066-068-142215-
McLeod-Carver-Meeker-Wright-
440 PM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT...
SOUTHEASTERN MEEKER...NORTHERN MCLEOD AND NORTHWESTERN CARVER
COUNTIES...

At 440 PM CDT, a strong thunderstorm was located near Hutchinson,
moving northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Buffalo, Hutchinson, Delano, Watertown, Independence, Montrose,
Cokato, Winsted, Howard Lake, Silver Lake, Waverly and Buffalo
Airport.

LAT...LON 4505 9376 4498 9377 4481 9437 4497 9449
      4523 9389
TIME...MOT...LOC 2140Z 243DEG 39KT 4493 9434

TDH
Local storm report, Aug 14, 5:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     3 NW RAYMOND            45.05N 95.28W
08/14/2020                   CHIPPEWA           MN   TRAINED SPOTTER

            SPOTTER REPORTED A FUNNEL THAT REACHED 2/3
            OF THE WAY TO THE GROUND BEFORE LIFTING.

&&

MED
Special weather statement, Aug 14, 5:17 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
517 PM CDT Fri Aug 14 2020

MNZ059-142300-
Wright-
517 PM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WRIGHT COUNTY...

At 517 PM CDT, a strong thunderstorm was located near Howard Lake, or
11 miles southwest of Buffalo, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Buffalo, St. Michael, Otsego, Monticello, Albertville, Montrose,
Maple Lake, Howard Lake, Waverly, Silver Creek, Enfield and Buffalo
Airport.

LAT...LON 4536 9388 4534 9387 4534 9384 4530 9377
      4530 9370 4526 9358 4501 9404 4512 9422
      4538 9395
TIME...MOT...LOC 2217Z 224DEG 37KT 4511 9409

TDH
Local storm report, Aug 14, 5:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     8 S MOTLEY              46.22N 94.65W
08/14/2020                   MORRISON           MN   LAW ENFORCEMENT

            REPORT OF ROOF DAMAGE.

&&

MED
Local storm report, Aug 14, 5:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 W LITTLE FALLS        45.98N 94.41W
08/14/2020  M72 MPH          MORRISON           MN   TRAINED SPOTTER

            MEASURED WITH PERSONAL WEATHER SENSOR.

&&
Local storm report, Aug 14, 5:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             GAYLORD                 44.55N 94.22W
08/14/2020  M1.00 INCH       SIBLEY             MN   PUBLIC

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

10.8 hours before the tornado, 50 km from the path. August 14, 2020.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 996 joules per kilogram, CIN -82, lifted condensation level 950 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 38 square meters per square second, 0 to 6 km bulk shear 14 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-82 J/kg
Surface CAPE
985 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Minneapolis radar (KMPX), 53 km away, was scanning. The volume nearest the touchdown began at 22:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:25 UTCTSTM WND DMG1 S Silver LakeMcleod, MNLARGE BRANCHES DOWN BLOCKING ROAD ON COUNTY ROAD 2. TIME ESTIMATED BASED ON RADAR.
22:27 UTCTORNADO5 Ssw LitchfieldMeeker, MNTORNADO RATED EF-0. EMERGENCY MANAGER AND OTHERS PROVIDED DAMAGE PICTURES CLEARLY INDICATIVE OF A TORNADO PATH THROUGH CORN FIELDS. THE TORNADO ALSO HIT SOME TREES AND BROKE LARGE BRANCHES.
22:40 UTCHAIL 1GaylordSibley, MN
22:43 UTCHAIL 1.75BiscayMcleod, MNTIME ESTIMATED BASED ON RADAR.
22:45 UTCTORNADO3 Ne BrowntonMcleod, MNTORNADO WAS REPORTED TO JUST BE TOUCHING DOWN WEST OF GLENCOE DURING CALL.
22:50 UTCFUNNEL CLOUD3 W GaylordSibley, MNREPORTED TO BE HALFWAY DOWN.
22:50 UTCTORNADO3 Sse BiscayMcleod, MNSEVERAL TREES UPROOTED AND DAMAGED OUTBUILDINGS.
23:22 UTCFUNNEL CLOUD4 Se Eden ValleyMeeker, MNVIDEO OF FUNNEL CLOUD BUT NO GROUND CONTACT WAS EVIDENT.
23:22 UTCFUNNEL CLOUDGreen IsleSibley, MN
23:28 UTCFUNNEL CLOUD4 Sse Norwood/Young AmeCarver, MN
23:30 UTCFUNNEL CLOUD3 Ssw HectorRenville, MNEMERGENCY MANAGER DID NOT SEE ANY GROUND CONTACT. TWO FUNNEL CLOUDS WERE IN CLOSE PROXIMITY TO EACH OTHER.
23:30 UTCFUNNEL CLOUD4 Ssw HectorRenville, MNEMERGENCY MANAGER DID NOT SEE ANY GROUND CONTACT. TWO FUNNEL CLOUDS WERE IN CLOSE PROXIMITY TO EACH OTHER.
23:46 UTCFUNNEL CLOUD2 S CologneCarver, MN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of August 14, 2020

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 143:37 PM CDTEF0Grant, MN4.050
August 143:38 PM CDTEF0Grant, MN0.430
August 143:39 PM CDTEF0Grant, MN1.040
August 143:42 PM CDTEF2Grant, MN13.4150
August 143:50 PM CDTEF1Grant, MN1.7150
August 144:17 PM CDTEF0Pope, MN1.275$2,000
August 143:30 PM MDTUnratedGreeley, KS1.250
August 144:34 PM CDTEF0Nobles, MN0.010$10,000
August 144:45 PM CDTEF0Douglas, MN0.650
August 143:49 PM MDTUnratedGreeley, KS1.3100
August 144:53 PM CDTEF1Todd, MN5.9200$25,000
August 144:57 PM CDTEF0Todd, MN1.1125$10,000
August 145:12 PM CDTEF0Hamilton, NE2.130$1,000
August 145:34 PM CDTEF0Hamilton, NE0.835$30,000
August 145:36 PM CDTEF0Clay, NE1.235$30,000
August 145:37 PM CDTEF0Kandiyohi, MN6.650$100,000
August 145:41 PM CDTEF0Morrison, MN5.7200$50,000
August 145:44 PM CDTEF0McLeod, MN2.2300$100,000
August 145:45 PM CDTEF0Kandiyohi, MN7.385
August 145:47 PM CDTEF0Morrison, MN1.365
August 145:49 PM CDTEF1Kandiyohi, MN3.550$250,000
August 145:53 PM CDTEF0Clay, NE0.125
August 146:09 PM CDTEF0Morrison, MN2.9150
August 146:27 PM CDTEF0Meeker, MN0.925
August 146:49 PM CDTEF0Carver, MN0.375$50,000
August 146:57 PM CDTEF1Aitkin, MN1.5100
August 147:10 PM CDTEF1Carlton, MN2.7150
August 147:12 PM CDTEF0Carlton, MN2.0100
August 147:32 PM CDTEF0Hennepin, MN0.465$1,000
August 147:55 PM CDTEF0Hennepin, MN0.450$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.